Mississippi, 2009

Hail in Mississippi, May 14, 2009

May 14, 2009 · NWS JAN · 1 event in 1 county or zone

During the afternoon of 14th an isolated severe storm moved over Forrest County which produced some nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of 14th an isolated severe storm moved over Forrest County which produced some nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 10:10 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 14, 10:10 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT THU MAY 14 2009

.DISCUSSION...

UPDATE: THE CONVECTIVE OUTFLOW BOUNDARY REMAINS ACTIVE OVER WRN
PORTIONS OF THE FORECAST AREA LATE THIS MORNING...BUT THUNDERSTORM
INTENSITY HAS DIMINISHED SOME IN ACCORD WITH THE TYPICAL DIURNAL
MINIMUM SEEN THIS TIME OF THE DAY. MEANWHILE SCATTERED SHOWER/TSTM
ACTIVITY HAS DEVELOPED OVER CNTRL/ERN PORTIONS OF MS AHEAD OF THE
BOUNDARY AND THIS SHOULD CONTINUE INTO THE AFTN. WITH VERY WEAK
FLOW...MOST STORMS SHOULD BE OF THE PULSE TYPE AND UNORGANIZED.
PRECIPITABLE WATER AIRMASS > 1.5 INCHES AND MIXED LAYER CAPE
APPROACHING 3000 J/KG THIS AFTN WOULD YIELD A FEW STRONG TO SVR
TSTMS WITH VERY HEAVY RAIN AND WILL KEEP THIS MENTION GOING IN THE
HWO. IN THE FORECAST GRIDS...HAVE UPPED POPS SOME FOR THIS AFTN AND
REMOVED TSTMS FROM PORTIONS OF THE DELTA REGION WHERE THE OUTFLOW
BOUNDARY HAS ALREADY PASSED THROUGH. HAVE ALSO LOWERED HIGH TEMPS A
LITTLE BEHIND THE BOUNDARY.  THE UPDATED AVIATION DISCUSSION IS
BELOW. /EC/

PREVIOUS UPDATE:

UPDATE: A FEW ADJUSTMENTS WERE MADE TO THE NEXT FEW HOURS OF THE
FORECAST GRIDS TO ACCOUNT FOR CONVECTIVE DEVELOPMENT ALONG THE
OUTFLOW BOUNDARY. INCREASED POPS SLIGHTLY FOR NE LA AND NC MS. /EC/

PREVIOUS DISCUSSION...

AS HEATING SUBSIDES THIS AFTERNOON CONVECTION SHOULD BEGIN TO CALM
DOWN TO LEAVE THE REGION QUIET FOR THE MID AND LATE EVENING AND INTO
THE OVERNIGHT HOURS.

SOUTHERLY LOW LEVEL FLOW WILL CONTINUE OVER THE CWFA ON FRIDAY TO
KEEP WARM AND MOIST CONDITIONS OVER THE CWFA.  AS HEATING BEGINS
OVER THE AREA...MORE DIURNAL CONVECTIONS IS EXPECTED TO DEVELOP OVER
THE CWFA.  THERE SHOULD NOT BE QUITE AS MUCH IN THE WAY OF LAPSE
RATES OVER THE CWFA.  THERE WILL ALSO BE AN UPPER RIDGE OVER THE
CWFA.  SO IT WILL BE SLIGHTLY HARDER TO SEE AS MUCH STRONG TO SEVERE
STORMS OVER THE AREA ON FRIDAY.  HOWEVER WILL NOT RULE OUT THE
POSSIBILITY OF A COUPLE OF INTENSE STORMS. AGAIN ACTIVITY SHOULD
BEGIN TO DIE DOWN BY THE EVENING HOURS TO LEAVE A RELATIVELY QUIET
NIGHT FOR THE ARKLAMISS REGION FRIDAY NIGHT.

TEMPERATURES WILL CONTINUE TO BE WARM OVER THE ARKLAMISS REGION FOR
THE NEXT COUPLE OF DAYS WITH WEAK UPPER RIDGING AND SOUTHERLY LOW
LEVEL FLOW CONTINUING OVER THE ARKLAMISS.  HIGHS BOTH TODAY AND ON
FRIDAY SHOULD REACH THE MIDDLE 80S ACROSS MOST OF THE REGION WITH A
FEW LOCATIONS POSSIBLY REACHING THE UPPER 80S.  LOW TEMPERATURES
BOTH NIGHTS SHOULD BE IN THE MIDDLE TO UPPER 60S.  OVERALL HAVE
REMAINED WITH GUI FOR TEMPERATURES THROUGH THE NEXT COUPLE OF DAYS
FOR THE ENTIRE REGION. /14/

LONG TERM(SATURDAY THROUGH THURSDAY)...MOISTURE ADVECTION INCREASES
ON SATURDAY WITH PWATS RISING FROM 1.5 INCHES TO 1.7+ INCHES AHEAD OF
INCOMING COLD FRONT FROM THE NW. THIS BOUNDARY SHOULD ARRIVE IN OUR
NWRN ZONES SATURDAY NIGHT AND REACH THE SERN ZONES BY SUNDAY EVENING.
RICH MOISTURE...DECENT INSTABILITY AND OUTFLOW BOUNDARIES WILL
PRECEDE THE FRONT SATURDAY AFTERNOON WITH K INDEXES 30-35...MLCAPES
1500-2000J/KG AND 6C 7-500MB LAPSE RATES CONTRIBUTING TO A FEW STRONG
TO SEVERE STORMS. EVEN THOUGH 850MB THETA E VALUES APPROACHING
330K...WIND SHEAR VALUES REMAIN QUITE LIMITED WITH 700-500MB MID
LEVEL FLOW LESS THAN 15 KTS. THAT WILL LIMIT TSRA DEVELOPMENT TO
MAINLY HAIL/ HEAVY RAIN PRODUCERS WITH SOME WIND GUSTS POSSIBLE INTO
SATURDAY NIGHT. THEN...GFS/ECMWF MODELS BOTH SHOWING CONSIDERABLE
POST-FRONTAL SHRA BAND LASTING UNTIL LATE SUNDAY NIGHT BEFORE ENDING
FROM NW TO SE.

A 1030MB+ SURFACE HIGH PROGGED TO SLIDE INTO THE MID MS VALLEY SUNDAY
NIGHT WILL GIVE US SOME DRIER/COOLER AIR FOR THE FIRST COUPLE OF DAYS
NEXT WEEK AS IT MOVES EWD. WHILE LIMITED MOISTURE COULD BACK WWD
ACROSS THE GULF STATES ON TUESDAY...THE MORE CRITICAL FEATURE WILL
PROBABLY BE THE DEVELOPMENT OF A 500MB CUTOFF LOW IN THE ERN GULF OF
MEXICO. THE ECMWF IS FARTHER SE THAN THE GFS WITH THIS FEATURE ON
ITS MOST RECENT RUNS FOR NEXT TUESDAY/WEDNESDAY. HOWEVER...BOTH
SOLUTIONS AGREE THAT THE SYSTEM WOULD DRIFT NWD TOWARD THE FL
PANHANDLE BY THURSDAY AND WILL INTRODUCE SOME POPS BY THAT TIME...
MAINLY FOR PORTIONS OF MS.

TEMP GUIDANCE SUPPORTS A DECENT DOSE OF CONTINUITY FOR SATURDAY/
SUNDAY AND HAVE GONE A LITTLE CLOSER TO ENSEMBLE MEANS AS WE HEAD
INTO NEXT WEEK. EXPECT COOLEST DAY WILL COME ON SUNDAY WITH NLY
LOW LEVEL FLOW AND EXTENSIVE CLOUD SHIELDS CONTINUING TO BRING IN A
COOLER AIRMASS BEHIND THE FRONT. READINGS SHOULD DIP INTO THE 50S
BOTH MONDAY AND TUESDAY MORNINGS(PROBABLY FOR THE LAST TIME THIS
SPRING). THE COOL AIR WILL NOT LAST TOO LONG AS RIDGING AT THE MID
AND UPPER LEVELS BUILDS INTO THE REGION TO BRING BACK ABOVE NORMAL
TEMPERATURES TO THE ARKLAMISS REGION BY MID WEEK. /40/

&&

.AVIATION...MVFR/IFR CONDITIONS ARE GIVING WAY TO VFR CONDITIONS
THIS MORNING OVER THE AREA. THERE WILL BE THE POSSIBILITY FOR SOME
ISOLATED SHOWERS/THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING. THIS ACTIVITY SHOULD QUICKLY DIE DOWN AFTER
SUNSET. FOG/STRATUS WILL ONCE AGAIN BE POSSIBLE DURING THE EARLY
MORNING ON FRIDAY BRINGING WITH IT IFR/LIFR CONDITIONS TO MUCH OF
THE AREA. /15/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 14, 4:04 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CDT THU MAY 14 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053-054-059>062-151015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
504 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS MAINLY THIS AFTERNOON THROUGH EARLY EVENING. THE PRIMARY
RISK WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS TO 60 MPH. SOME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING STRIKES. A THUNDERSTORM
OUTFLOW BOUNDARY DROPPING INTO THE DELTA REGION THIS MORNING WILL
TEAM UP WITH A WEAK ATMOSPHERIC DISTURBANCE MOVING INTO AN UNSTABLE
ATMOSPHERE OVER THE REGION TO SET OFF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING INTO THE LOWER MISSISSIPPI VALLEY SATURDAY NIGHT
WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE STORMS ACROSS THE
REGION LATE SATURDAY INTO EARLY SUNDAY. THE MAIN RISK FROM THESE
STORMS SHOULD BE DAMAGING WINDS AND HAIL. PLEASE STAY TUNED FOR
FURTHER UPDATES ON THIS SYSTEM.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE FIRST
HALF OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-151015-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
504 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN HALF OF
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS THIS AFTERNOON THROUGH EARLY EVENING. THE MAIN RISK WITH
ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS TO 60
MPH. SOME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE TORRENTIAL
DOWNPOURS AND FREQUENT LIGHTNING STRIKES. A THUNDERSTORM OUTFLOW
BOUNDARY DROPPING INTO THE DELTA REGION THIS MORNING WILL TEAM UP
WITH A WEAK ATMOSPHERIC DISTURBANCE MOVING INTO AN UNSTABLE
ATMOSPHERE OVER THE REGION TO SET OFF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING INTO THE LOWER MISSISSIPPI VALLEY SATURDAY NIGHT
WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE STORMS ACROSS THE
REGION LATE SATURDAY INTO SUNDAY. THE MAIN RISK FROM THESE STORMS
SHOULD BE DAMAGING WINDS AND HAIL. PLEASE STAY TUNED FOR FURTHER
UPDATES ON THIS SYSTEM.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE FIRST
HALF OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 14, 8:19 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
919 AM CDT THU MAY 14 2009

LAZ024-026-141520-
CATAHOULA LA-CONCORDIA LA-
919 AM CDT THU MAY 14 2009

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
WEST OF JONESVILLE AT 918 AM CDT...MOVING EAST AT 15 MPH. THIS STORM
WILL PRODUCE UP TO TWO INCHES OF RAIN...FREQUENT LIGHTNING
STRIKES...AND POSSIBLY PEA SIZE HAIL AS IT MOVES ACROSS CATAHOULA
AND CONCORDIA PARISHES.

PEOPLE IN NORTHERN CONCORDIA AND CENTRAL CATAHOULA PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 14, 10:01 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT THU MAY 14 2009

MSZ074-141800-
FORREST MS-
1101 AM CDT THU MAY 14 2009

THUNDERSTORMS WITH HEAVY RAIN ARE MOVING SLOWLY NORTH ACROSS FORREST
COUNTY. RAINFALL OF UP TO TWO INCHES COULD FALL IN LESS THAN AN HOUR
WITH THESE STORMS...AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE
AS WELL.

PEOPLE IN SOUTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 14, 11:01 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT THU MAY 14 2009

MSZ074-141800-
FORREST MS-
1101 PM CDT THU MAY 14 2009

THUNDERSTORMS WITH HEAVY RAIN ARE MOVING SLOWLY NORTH ACROSS FORREST
COUNTY. RAINFALL OF UP TO TWO INCHES COULD FALL IN LESS THAN AN HOUR
WITH THESE STORMS...AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE
AS WELL.

PEOPLE IN SOUTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 14, 11:02 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1202 PM CDT THU MAY 14 2009

MSZ074-141800-
FORREST MS-
1202 PM CDT THU MAY 14 2009

THUNDERSTORMS WITH HEAVY RAIN ARE MOVING SLOWLY NORTH ACROSS FORREST
COUNTY. RAINFALL OF UP TO TWO INCHES COULD FALL IN LESS THAN AN HOUR
WITH THESE STORMS...AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE
AS WELL.

PEOPLE IN SOUTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 14, 11:12 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1212 PM CDT THU MAY 14 2009

MSZ074-141755-
FORREST MS-
1212 PM CDT THU MAY 14 2009

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED NEAR BROOKLYN AT 1211
PM CDT...MOVING NORTHEAST AT 5 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING UP TO TWO INCHES OF RAIN AND FREQUENT LIGHTNING STRIKES AS
WELL.

PEOPLE IN SOUTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Forrest

When
May 14, 11:24 AM CST to 11:26 AM CST
Where
Forrest County, 3.08 mi W of Brooklyn to 2.68 mi WNW of Brooklyn
Measured
0.88 in hail
Reported by
Public
Coordinates
31.078, -89.231

Nickel sized hail was observed on J B Horne Road northwest of Brooklyn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174874.